×

zbMATH — the first resource for mathematics

The difference between permutation polynomials over finite fields. (English) Zbl 0827.11074
The authors generalize the recent solution, by S. D. Cohen, of the 1968 Chowla-Zassenhaus conjecture, which says that, if \(f(x)\), \(g(x)\) are integral polynomials of degree \(n\geq 2\) and a prime \(p\) exceeds \((n^2- 3n+ 4)^2\), for which \(f\) and \(g\) are both permutation polynomials over the finite field \(\mathbb{F}_p\), then their difference \(h= f-g\) cannot be such that \(h(x)= cx\) for some integer \(c\), not divisible by \(p\). The authors of the paper under review prove that, if \(h\) is not constant in \(\mathbb{F}_p\) and \(t\) is the degree of \(h\), then \(t\geq 3n/5\), and \(\text{gcd} (t,n)=1\) whenever \(t\leq n-3\). The authors observe that their result provides some kind of measure of the isolation of permutation polynomials of the same degree over large prime fields.
Reviewer: R.Mollin (Calgary)

MSC:
11T06 Polynomials over finite fields
12E20 Finite fields (field-theoretic aspects)
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] S. Chowla and H. Zassenhaus, Some conjectures concerning finite fields, Norske Vid. Selsk. Forh. (Trondheim) 41 (1968), 34 – 35. · Zbl 0186.09203
[2] Stephen D. Cohen, Proof of a conjecture of Chowla and Zassenhaus on permutation polynomials, Canad. Math. Bull. 33 (1990), no. 2, 230 – 234. · Zbl 0722.11060 · doi:10.4153/CMB-1990-036-3 · doi.org
[3] Michael Fried, On a conjecture of Schur, Michigan Math. J. 17 (1970), 41 – 55. · Zbl 0169.37702
[4] L. Kuipers and H. Niederreiter, Uniform distribution of sequences, Wiley-Interscience [John Wiley & Sons], New York-London-Sydney, 1974. Pure and Applied Mathematics. · Zbl 0281.10001
[5] Rudolf Lidl and Harald Niederreiter, Finite fields, 2nd ed., Encyclopedia of Mathematics and its Applications, vol. 20, Cambridge University Press, Cambridge, 1997. With a foreword by P. M. Cohn. · Zbl 0866.11069
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.